New Mexico, 2019

High Wind in New Mexico, February 11, 2019

February 11, 2019 · NWS MAF · 3 events in 3 counties and zones

A trough and cold front moved out of the Rocky Mountains and through the plains resulting in strong winds raking the mountains and plains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A trough and cold front moved out of the Rocky Mountains and through the plains resulting in strong winds raking the mountains and plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 11, 1:27 PM MST, 13 minutes earlier.

Area forecast discussion, Feb 11, 1:27 PM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
227 PM CST Mon Feb 11 2019

.DISCUSSION...
The clearing line extends from SE Gaines County to near Pecos to
near Van Horn and winds have increased across SE NM with G40-50
mph and G55-66 mph in the GDP Mtns. By 3 PM the clearing line is
expected to be just west of Midland/Odessa and we see the winds
increasing across PB between 3-4 pm. Since the front has been
delayed we cleaned up the advisory to remove the eastern and
southern edges. Dry air will pour into the region through the
overnight hours and winds will decrease to less 10 mph by 6 AM and
with a NW component this will be a good set up for radiational
cooling resulting freezing temps for most areas n of the Pecos
River. Dry air will be the theme the next several days and even
though it will be a little cool Tue a strong warming trend is
expected Wed and especially Thur when windy downslope conditions
may push high temps 10-20 degrees above normal! Models are not in
good agreement after Thur when the GFS shows a fast moving mid-
level trough passing to the north Fri AM, ECMWF does not show
this. Underneath fast zonal mid-level flow the low-level thermal
ridge will amplify quickly Saturday with high temps well above
normal. Front may surge to sw on Sun/Mon as a dry mid-level passes
across the area with much colder wx next Mon?

&&

.FIRE WEATHER...
The delayed front and rain from last night/this morning has
discounted fire wx concerns across the eastern extent of RFW and
in the Davis Mtns, thus the RFW was cancelled for Dawson-Borden-
Davis Mtns. RFW conditions are still expected across SE NM, W-NW
PB today although with delayed front RFW conditions will be of
shorter duration. There will be substantial drying through next
Friday and will we see the fuels taking on a strong drying trend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     32  59  36  65 /   0   0   0   0
Carlsbad                       29  61  32  70 /   0   0   0   0
Dryden                         37  62  36  67 /   0   0   0   0
Fort Stockton                  33  61  37  72 /   0   0   0   0
Guadalupe Pass                 29  54  36  62 /   0   0   0   0
Hobbs                          25  59  30  67 /   0   0   0   0
Marfa                          24  57  28  66 /   0   0   0   0
Midland Intl Airport           32  59  36  67 /   0   0   0   0
Odessa                         31  59  36  68 /   0   0   0   0
Wink                           27  61  31  71 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 6 PM MST this evening for Central Lea
     County-Eddy County Plains-Guadalupe Mountains of Eddy
     County-Northern Lea County-Southern Lea County.

     Red Flag Warning until 6 PM MST this evening for Southeast
     Plains.

TX...Wind Advisory until 7 PM CST this evening for Borden-Crane-
     Dawson-Ector-Howard-Marfa Plateau-Martin-Midland.

     High Wind Warning until 7 PM CST /6 PM MST/ this evening for
     Andrews-Davis/Apache Mountains Area-Gaines-Guadalupe
     Mountains-Loving-Reeves County and Upper Trans Pecos-Van
     Horn and Highway 54 Corridor-Ward-Winkler.

     Red Flag Warning until 7 PM CST /6 PM MST/ this evening for
     Andrews-Gaines-Loving-Reeves County and Upper Trans Pecos-
     Van Horn and Highway 54 Corridor-Ward-Winkler.

&&
Hazardous weather outlook, Feb 11, 1:33 PM MST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
233 PM CST Mon Feb 11 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-122045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
233 PM CST Mon Feb 11 2019 /133 PM MST Mon Feb 11 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning is in effect into this evening for the Guadalupe
and Davis Mountains...the Van Horn region...southeast New Mexico
plains...Upper Trans Pecos...and the western Permian Basin.

A Wind Advisory is in effect into this evening for much of the
Permian Basin and the Marfa Plateau.

A Red Flag Warning is in effect into this evening for the southeast
New Mexico plains...Upper Trans Pecos...Van Horn...and the western
Permian Basin.

Areas of blowing dust are expected across much of the area this
afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong wind and critical fire weather conditions are possible again
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
February 11, 1:40 PM MST
Where
Eddy County Plains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains of Eddy County

When
February 11, 2:00 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Northern Lea County

When
February 11, 3:31 PM MST to 4:41 PM MST
Where
Northern Lea County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Utility Company
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804286, 804285, 804287.